Wisconsin, 2019

Flooding in Wisconsin, March 15 to 22, 2019

March 15 to 22, 2019 · NWS MPX · 5 events in 5 counties and zones

There were many factors that led to a severe Spring flood melt along the Eau Claire and Chippewa Rivers and several of their tributaries during the last two weeks of March. The first factor was above average snowpack for mid March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

There were many factors that led to a severe Spring flood melt along the Eau Claire and Chippewa Rivers and several of their tributaries during the last two weeks of March. The first factor was above average snowpack for mid March. Additionally, the added effect of a cold late Winter kept this snowpack deeper into the early Spring. Once temperatures warmed, and snow began to melt, a few storms led to additional water on the already heavy snowpack. As area rivers, streams and creeks began to thaw, ice jams developed which exacerbated urban flooding. In addition, the Corp of Engineers closed some parks in west central Wisconsin due to the flood waters.

Based on the Wisconsin Emergency Management damage assessment, 20 homes were affected in Dunn County, with 4 receiving minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 14, 9:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 14, 9:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1053 PM CDT Thu Mar 14 2019

.UPDATE...
Issued at 1049 PM CDT Thu Mar 14 2019

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Thu Mar 14 2019

An area of strong low pressure that was centered over western
Wisconsin this afternoon, will continue to pivot, and accelerate
to the northeast over the Great Lakes tonight.

Light rain initially this afternoon, will switch over to light
snow across eastern Minnesota, and western Wisconsin this
evening. A light dusting is possible before the snow tapers off
after midnight. Across west central, southwest, and south central
Minnesota, the pressure gradient will remain tight through the
evening. Just above the boundary layer, winds increase to 45 to 55
mph from the northwest. These winds will occasional mix to the
surface through this evening. The wind advisory has been extended
through the evening as the gusty winds of 40 to 55 mph will
continue through midnight. Temperatures will fall below freezing
overnight, and this will create icy spots on roadways, especially
where ponding of water has occurred from the recent rainfall, and
snow melt. Please be careful this evening as these icy conditions
will likely occur fast once the sunsets.

No forecast changes past tonight as northwest flow will continue
and lead to below average temperatures. Lows tonight will fall
into the 20s, with highs on Friday only rising to near freezing.
Friday night will again fall well below freezing which will lead
to any melting snow/ice Friday, to refreeze.

.LONG TERM...(Saturday through Thursday)
Issued at 309 PM CDT Thu Mar 14 2019

Gradual warming and fairly benign weather is still expected over
the weekend and through next week. The upper-level trough
extending into the Northern Plains and Great Lakes region will
gradually shift eastward over the weekend with broad surface high
pressure over the Central CONUS. A shortwave trough will bring an
increase in cloud cover beginning Saturday afternoon with
widespread status expected overnight into Sunday. There is a a
slight chance for snow with this disturbance on Saturday night.
Another shortwave trough brings a slight chance for precipitation
on Tuesday, but otherwise, mostly dry conditions will persist
through Thursday.

An upper level ridge will become shift over the Central CONUS by
late Wednesday. There is still model uncertainty as to how
amplified it will be, but it should allow for near-normal
temperatures with highs in the mid 40s possible on Thursday.
Otherwise, low temperatures each night in the extended period
should fall to below freezing, which should help slow down our
snow-melt.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1049 PM CDT Thu Mar 14 2019

Mainly MVFR conditions at initialization as precip has changed
over to all -SN in eastern MN and western WI. The swath of -SN
will last a few hours into the 15/06z TAFs, mainly the WI sites,
before ending prior to daybreak. MVFR ceilings will then gradually
give way to VFR ceilings as the day progresses tomorrow. Winds
will remain strong from the NW throughout the TAF period, with
sustained speeds 15-25kt and gusts to around 40kt.

KMSP...MVFR ceilings at initialization will persist through
daybreak with little to no additional precipitation expected. MVFR
ceilings will give way to VFR ceilings around sunrise with clouds
scattering out as the day progresses.

/OUTLOOK FOR KMSP/
Sat-Sun...VFR. Wind WNW 5-10 kts.
Mon...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 1 AM CDT Friday for MNZ041-042-047>049-
     054>058-064>067-073>075-082-083-091-092.

&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...AMK
AVIATION...JPC
Hazardous weather outlook, Mar 14, 9:00 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1000 PM CDT Thu Mar 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1000 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Very strong wind gusts of 45 to 55 mph are expected through this
evening across western and southern Minnesota.

As temperatures drop below freezing tonight, freezing of standing
water will produce icy roads and walkways along with possible
structural damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Area streams and rivers will continue to fluctuate over the next
week. Minor flooding will be possible with recent heavy rainfall
and snow melt. However, freezing temperatures over the weekend
will likely see a reduction in rapid rises. Ice will begin to
break up on rivers and streams, and could lead to ice jam
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Mar 14, 6:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FLOOD            1 S WASECA              44.07N 93.50W
03/14/2019                   WASECA             MN   DEPT OF HIGHWAYS

            MN 13 BETWEEN 330TH AVENUE AND US 14 CLOSED
            DUE TO FLOODING.

&&

TDH
Special weather statement, Mar 14, 7:25 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
825 PM CDT Thu Mar 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
Including the cities of Alexandria, Long Prairie, Little Falls,
Princeton, Mora, Morris, Glenwood, St Cloud, Foley, Elk River,
Cambridge, Center City, Madison, Benson, Montevideo, Willmar,
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee,
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault,
Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont,
Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, Hudson,
River Falls, Prescott, Menomonie, Durand, Chippewa Falls,
and Eau Claire
825 PM CDT Thu Mar 14 2019

...STANDING WATER EXPECTED TO FREEZE TONIGHT...
...ICY ROADS AND WALKWAYS LIKELY WITH STRUCTURAL DAMAGE
POSSIBLE...

Temperatures are expected to fall below freezing this evening
which will cause standing water to freeze over. This will create
slippery roads and walkways overnight which may last the next few
days as high temperatures Friday and Saturday will only rise to
around the freezing mark while lows drop to the teens and 20s,
keeping ice in place. Travelers are urged to use extra caution as
icy roads and walkways may be encountered with little to no
advance notice.

In addition, structures which have standing water on roofs or
pockets of water elsewhere that is exposed to the freezing
temperatures should have the water cleared. Otherwise, damage
could occur as the water freezes and expands.
Local storm report, Mar 14, 7:44 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            1 NW JORDAN             44.68N 93.63W
03/14/2019                   SCOTT              MN   PUBLIC

            TRAILER PARK BEING EVACUATED DUE TO
            OVERFLOWING BANKS OF SAND CREEK DUE TO ICE
            JAMMING. REPORTED VIA SOCIAL MEDIA.

&&

TDH
Local storm report, Mar 14, 7:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
851 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       BOYD                    44.85N 95.90W
03/14/2019  M1.62 INCH       LAC QUI PARLE      MN   TRAINED SPOTTER

            TOTAL RAINFALL FROM 10AM WEDNESDAY THROUGH
            THURSDAY 3PM.

&&

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Chippewa

When
March 15, 12:00 AM CST to March 22, 12:00 AM CST
Where
Chippewa County, 4.14 mi SW of Albertville to 4.22 mi S of Boyd
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.902, -91.651

As snow began to melt, areal flooding started, especially along the smaller creeks and streams that lead into the Chippewa River. Two road closures occurred during the height of the flooding, and led to roadway erosion.

Flood, Dunn

When
March 15, 12:00 AM CST to March 22, 12:00 AM CST
Where
Dunn County, 0.85 mi WSW of Rock Falls to 5.12 mi SW of Sand Creek
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.714, -91.695

As snow began to melt, areal flooding started, especially along the smaller creeks and streams that lead into the Chippewa River. Flood waters affected several county roads throughout the county. There were even reports of basement flooding in a few communities. The Wisconsin Department of Transportation closed County Road F, and 25 in Wheeler due to flood waters, and State Highway 64 at State Highway 25.

Flood, Eau Claire

When
March 15, 12:00 AM CST to March 22, 12:00 AM CST
Where
Eau Claire County, 12.2 mi WSW of Cleghorn to 7.32 mi NNW of Fairchild
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.610, -91.648

As snow began to melt, areal flooding started, especially along the smaller creeks and streams that lead into the Eau Claire, and Chippewa Rivers. Several roads were closed throughout the County due to washouts. Many homes and businesses were also flooded, with the City of Eau Claire reported sewer backups.

Flood, Pepin

When
March 15, 12:00 AM CST to March 22, 12:00 AM CST
Where
Pepin County, 6.4 mi NW of Arkansaw to 14.19 mi NW of Porcupine
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.682, -92.138

As snow began to melt, areal flooding started, especially along the smaller creeks and streams that lead into the Chippewa River. There was a minor ice jam on the Chippewa River near Durand that was reported the afternoon of March 20 which caused the river level to rapidly rise in the downtown area. The water level spiked from action level to minor flood levels. No damages to downtown businesses/structures were reported.

The Village of Pepin had pumped water off private property and roadways; the highway department reports assorted roadways damages throughout county including local, county, and state roadways due to culvert washouts and water over roads from melting snow.

Flood, Polk

When
March 15, 12:00 AM CST to March 22, 12:00 AM CST
Where
Polk County, 2.47 mi WNW of East Farmington to 0.25 mi ESE of Clear Lake
Cause
Heavy Rain / Snow Melt
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
45.269, -92.743

Spring snow melt and recent heavy rainfall, led to flood waters affecting the Village of Clear Lake, as a breach in a sewer line over-burdened the system causing raw sewage to back up in approximately eight homes. 82nd Avenue in the Town of Osceola was partially closed due to flooding. Residents in the area of the road closure also had water in their homes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814858, 814860, 814863, 814864, 814870.